Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Goodland, KS

August 2, 2012Cheyenne County, Colorado

NWS Goodland, KS issued this special weather statement at Aug 2, 2012, 9:57 PM MDT for Cheyenne County, Colorado. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 9:57 PM MDT (03:57 UTC)
Expired
Aug 2, 2012, 10:30 PM MDT
In force
33 min
Issued by
NWS Goodland, KS

County Cheyenne County, CO

The radar

The Goodland radar (KGLD), 68 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 4.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2012-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2012-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -71 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3377 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-71 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

004 
WWUS83 KGLD 030357
SPSGLD

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT THU AUG 2 2012

COZ092-030430-
CHEYENNE COUNTY-
957 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 949 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ARAPAHOE...OR NEAR ARAPAHOE...
MOVING NORTHEAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3904 10230 3904 10205 3876 10205 3871 10230
      3895 10248
TIME...MOT...LOC 0357Z 239DEG 39KT 3892 10217

$$

JERRYK

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this special weather statement went out at Aug 2, 9:35 PM MDT, 22 minutes earlier.

Area forecast discussion, Aug 2, 9:35 PM MDT, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
935 PM MDT THU AUG 2 2012

.UPDATE...
ISSUED AT 930 PM MDT THU AUG 2 2012

UPDATED THE FORECAST BASED ON THE LATEST RADAR TRENDS. THE LINE OF
SHOWERS AND THUNDERSTORMS MOVING INTO THE AREA NOW ARE EXPECTED TO
PERSIST UNTIL AROUND MIDNIGHT BEFORE DISSIPATING AS THEY MOVE INTO
THE DRIER AIR ROUGHLY EAST OF A MCCOOK TO GOVE LINE. DURING THE
LATE EVENING A STRONGER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE
OVER THE WESTERN PART OF THE AREA. HOWEVER SOUNDINGS SHOW THE
ENVIRONMENT DRYING OUT UP TO 500MB AHEAD OF THE TROUGH...SO AM NOT
EXPECTING ANY STORM DEVELOPMENT BEHIND THE CURRENT LINE OF STORMS.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 219 PM MDT THU AUG 2 2012

THROUGH TONIGHT...CU FIELD CONTINUES TO DEVELOP AND EXPAND ACROSS
THE SOUTHWEST PORTION OF THE FORECAST AREA THIS AFTERNOON. FEEL THIS
WILL BE A FAVORED LOCATION FOR THE DEVELOPMENT OF SHOWERS AND
THUNDERSTORMS OVER THE NEXT FEW HOURS SO HAVE ADDED IN A MENTION OF
ISOLATED CONVECTION. ADDITIONAL CONVECTION IS BEGINNING TO INITIATE
ALONG THE FRONT RANGE. SIMILAR TO THE PAST FEW DAYS...CONVECTION
WILL GRADUALLY SHIFT EASTWARD TOWARD NORTHWEST KANSAS AND SOUTHWEST
NEBRASKA. HAVE UPPED POPS TO LIKELY OVER EASTERN COLORADO AFTER 00Z
WITH A GRADUAL DECREASE BACK TO SLIGHT CHANCE/CHANCE AS THE COMPLEX
BEGINS TO DIMINISH ACROSS NORTHWEST KANSAS AND SOUTHWEST NEBRASKA BY
AROUND 06Z. EXPECT A GRADUALLY CLEARING SKY FOR THE REMAINDER OF THE
NIGHT WITH LIGHT WINDS.

FRIDAY...WILL SEE ANOTHER DAY OF TEMPS IN THE UPPER 90S TO AROUND
100 DEGREES. SOUTHERLY/SOUTHWESTERLY WINDS WILL DEVELOP AHEAD OF
A LEAD SURFACE TROUGH WHICH WILL APPROACH THE AREA BY LATE AFTERNOON
AIDING IN THE DEVELOPMENT OF ISOLATED TO SCATTERED CONVECTION.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 219 PM MDT THU AUG 2 2012

FRIDAY NIGHT-SUNDAY...WITH STRONG SHORT WAVE MOVING INTO THE
NORTHERN PLAINS AT THE START OF THE PERIOD...THE TIMING OF
ASSOCIATED COLD FRONT WILL BE THE MAIN FOCUS OF THE PERIOD. GENERAL
CONSENSUS OF OPERATIONAL MODELS BRINGS FRONT THROUGH THE AREA IN THE
6 TO 12Z SAT TIME PERIOD WITH PREVIOUS RUNS OF SREF AND GEFS SHOWING
SIMILAR TRENDS. HAVE SOME CONCERNS THAT Q VECTORS INDICATE A STRONG
NORTHERLY COMPONENT TO THE AGEOSTROPHIC WIND WHICH COULD SPEED UP
FROPA...BUT HARD TO IGNORE ALL THE AGREEMENT BETWEEN VARIOUS
SIMULATIONS. GIVEN THE TIMING OF THE COLD FRONT...THINK BEST
PRECIPITATION CHANCES WILL COME IN BASICALLY 2 PERIODS. THE FIRST
WILL LIKELY BE ALONG SFC TROUGH AHEAD OF FRONT DURING THE LATE
AFTERNOON AND EVENING SUGGESTING STORMS WILL INITIATE NEAR THE KS-CO
BORDER AND DRIFT EAST IN THE EVENING. BETTER CHANCES SHOULD OCCUR IN
THE 9 TO 15Z TIME FRAME ON SATURDAY AS DEEP FRONTAL CIRCULATION
EXPECTED TO DEVELOP BEHIND COLD FRONT...CO-LOCATED IN AREA OF LARGE
SCALE ASCENT AND WEAKLY CAPPED ELEVATED INSTABILITY. WHILE RAIN
CHANCES WILL BE BETTER OVERNIGHT...OVERALL INSTABILITY LIMITED AND
THINK ANY PRECIPITATION THAT FALLS WILL BE MUCH LIGHTER THAN IN THE
EARLY EVENING. AS FRONT CONTINUES TO DIVE TO THE SOUTH AND SHORT
WAVE TROUGH CONTINUES ACROSS THE DAKOTAS FORCING WILL GRADUALLY
DIMINISH AND MID LEVEL CINH INCREASE THROUGH THE LATE MORNING HOURS
BRINGING AN END TO PRECIPITATION CHANCES. WITH A COOLER...RELATIVELY
STABLE AIR MASS BUILDING OVER THE AREA THINK PRECIP CHANCES WILL END
FAIRLY QUICKLY AND REMAIN LOW THROUGH SUNDAY.

IN THE EXTENDED (SUNDAY NIGHT-THURSDAY)...MEDIUM RANGE MODELS HAVE
COME INTO A LITTLE BETTER AGREEMENT WITH DEVELOPMENT OF RIDGE
THROUGH THE MIDDLE OF NEXT WEEK WITH GFS ENSEMBLES AND ECMWF COMING
INTO A BIT BETTER AGREEMENT WITH THE MORE AMPLIFIED RIDGE OF THE
GFS. GIVEN RIDGE AXIS WILL BE TO THE WEST OF THE AREA...THINK THERE
WILL BE AT LEAST A SMALL THREAT FOR STORMS AS WEAK DISTURBANCES MOVE
AROUND PERIPHERY OF LARGE SCALE RIDGE. CONSENSUS PRODUCTS SEEM TO BE
SHOWING A LOT OF RUN TO RUN VARIABILITY WITH THE HIGHER POP VALUES
THOUGH...SO DO NOT THINK GOING MORE THAN ISOLATED DURING ANY PERIOD
IS WARRANTED. TEMPS WILL WARM BACK INTO THE UPPER 90S LOW 100S
THROUGH THE WEEK. CONSIDERED GOING A BIT WARMER...ESPECIALLY IN
EAST BUT WITH POTENTIAL FOR OVERNIGHT MCS ACTIVITY AM A LITTLE
CONCERNED ABOUT OUTFLOW HOLDING TEMPS BACK A BIT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 518 PM MDT THU AUG 2 2012

VFR CONDITIONS ARE FORECAST FOR THE 0Z TAFS. LATEST RADAR TRENDS
INDICATE SHOWERS AND THUNDERSTORMS ARE REMAINING TO THE NORTH AND
SOUTH OF KGLD AS THEY MOVE EASTWARD. WITH THE COOL OUTFLOW FROM
THE STORMS BEING PUSHED WELL INTO KIT CARSON COUNTY...AM NOT
ANTICIPATING ANY STORMS MOVING OVER KGLD FOR A COUPLE HOURS BEFORE
ANOTHER ROUND OF STORMS MOVE IN. DIFFICULT TO REALLY PINPOINT A
TIME FRAME FOR STORMS FOR KGLD. GOING OFF OF LATEST FORECAST AS
WELL AS THE HRRR AND TRENDS FROM THE LAST FEW NIGHTS...STORMS
SHOULD MOVE NEAR/OVER KGLD DURING THE EARLY EVENING. A STRONGER
UPPER LEVEL SHORT WAVE TROUGH MOVES OVER KGLD DURING THE OVERNIGHT
HOURS.  HOWEVER SOUNDINGS SHOW THE ENVIRONMENT AHEAD OF THE TROUGH
DRYING OUT...SO AM NOT ANTICIPATING ANYTHING MORE THAN A CLOUD
COVER WITH THE TROUGH PASSAGE. OTHERWISE GUSTY OUTFLOW WINDS FROM
THE THUNDERSTORMS TO THE SOUTHEAST SHOULD DIMINISH WITHIN THE NEXT
COUPLE OF HOURS IF NOT SOONER.

FOR KMCK AM NOT ANTICIPATING THE STORM ACTIVITY TO MAKE IT THAT
FAR EAST DUE TO THE DRIER ENVIRONMENT. HOWEVER WILL MONITOR
IN CASE ANY OUTFLOW BOUNDARIES TONIGHT DO SPARK STORMS NEAR KMCK.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...FOLTZ
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, Aug 2, 3:40 PM MDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
340 PM MDT THU AUG 2 2012

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-031330-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
340 PM MDT THU AUG 2 2012 /440 PM CDT THU AUG 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA THROUGH THE EVENING
HOURS. A FEW SEVERE STORMS ARE POSSIBLE...WITH LARGE
HAIL...LOCALLY HEAVY RAIN AND DAMAGING WIND GUSTS THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE FRIDAY THROUGH SATURDAY
WITH AS A COLD FRONT MOVES ACROSS THE AREA...WITH A SMALL CHANCE
FOR STORMS DURING THE MIDDLE OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THROUGH THE EVENING HOURS.

JRM

In the hours before

Local storm report, Aug 2, 4:22 PM MDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     4 ENE WINONA            39.08N 101.18W
08/02/2012  E65 MPH          LOGAN              KS   TRAINED SPOTTER

            ESTIMATED 65-70 MPH WIND AND PEA SIZE HAIL WITH NEAR ZERO
            VISIBILITY.

&&

MOORE
Local storm report, Aug 2, 4:24 PM MDT, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       4 ENE WINONA            39.08N 101.18W
08/02/2012  M0.97 INCH       LOGAN              KS   TRAINED SPOTTER

            ESTIMATED TO FALL WITHIN 20 MINUTE PERIOD WITH NEAR ZERO
            VISIBILITY.

&&

MOORE
Local storm report, Aug 2, 4:55 PM MDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     HEAVY RAIN       3 N WINONA              39.10N 101.25W
08/02/2012  M2.30 INCH       LOGAN              KS   PUBLIC

            REPORTED VIA EMERGENCY MANAGER

&&

MOORE
Local storm report, Aug 2, 5:38 PM MDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
538 PM MDT THU AUG 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HEAVY RAIN       4 ESE WINONA            39.05N 101.17W
08/02/2012  M2.20 INCH       LOGAN              KS   PUBLIC

            ACCOMPANIED BY PEA-SIZED HAIL COVERING GROUND.

&&

PMURRAY
Special weather statement, Aug 2, 9:21 PM MDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
921 PM MDT THU AUG 2 2012

COZ091-092-030345-
CHEYENNE COUNTY-KIT CARSON COUNTY-
921 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO AND KIT
CARSON COUNTY IN EAST CENTRAL COLORADO...

AT 910 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF FIRSTVIEW...MOVING
NORTHEAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3935 10232 3887 10208 3879 10271 3914 10282
TIME...MOT...LOC 0321Z 239DEG 39KT 3905 10251

024
Special weather statement, Aug 2, 9:57 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT THU AUG 2 2012

COZ092-030430-
CHEYENNE COUNTY-
957 PM MDT THU AUG 2 2012

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...

AT 949 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES WEST OF ARAPAHOE...OR NEAR ARAPAHOE...
MOVING NORTHEAST AT 45 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

&&

LAT...LON 3904 10230 3904 10205 3876 10205 3871 10230
      3895 10248
TIME...MOT...LOC 0357Z 239DEG 39KT 3892 10217

JERRYK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:06 PM MDTSpecial Weather StatementGLDSherman, Wallace14 min
Aug 2, 11:20 PM MDTSpecial Weather StatementGLDLogan, Thomas10 min
Aug 2, 11:35 PM MDTSpecial Weather StatementGLDLogan, Thomas15 min
Aug 2, 9:21 PM MDTSpecial Weather StatementGLDCheyenne24 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.